A runny nose happens when your body produces too much mucus to clear out viruses, bacteria, or other particles in your nasal passageways. A runny nose is a common side effect of cold viruses as well as allergic reactions.
A runny nose can be a side effect of the following breast cancer treatments:
- mitoxantrone (brand name: Novantrone), a chemotherapy medicine
- Herceptin (chemical name: trastuzumab), a hormonal therapy
Managing a runny nose
If you have a fever, sinus pain or nasal discharge that's bloody or green- or yellow-colored, you may have a sinus infection. Ask your doctor about medicines you can take to treat the infection.
- Blow your nose gently -- don’t strain yourself.
- Use soft tissues when you blow so your nose doesn't get red and raw.
- Apply petroleum jelly to your nostrils to help prevent irritation.
For more tips, ask the members of the Breastcancer.org Discussion Boards for advice.